Alert archive / Kansas / Tornado Warnings in 2024

Tornado Warning 10, NWS Dodge City, KS

June 3, 2024Kiowa County, Kansas

NWS Dodge City, KS issued this tornado warning at Jun 3, 2024, 5:06 AM CDT for Kiowa County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2024, 5:06 AM CDT (10:06 UTC)
Expired
Jun 3, 2024, 5:30 AM CDT
In force
24 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

County Kiowa County, KS

The radar

The Dodge City radar (KDDC), 65 km from the middle of the area, began a volume at 10:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 1:21 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 10.1 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2024-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 847 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2024-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
847 J/kg
Mixed-layer CIN
-282 J/kg
Mixed-layer LCL
2032 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

307 
WFUS53 KDDC 031006
TORDDC
KSC097-031030-
/O.NEW.KDDC.TO.W.0010.240603T1006Z-240603T1030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Dodge City KS
506 AM CDT Mon Jun 3 2024

The National Weather Service in Dodge City has issued a

* Tornado Warning for...
  Southwestern Kiowa County in south central Kansas...

* Until 530 AM CDT.

* At 506 AM CDT, a severe thunderstorm capable of producing a tornado
  was located 8 miles southeast of Mullinville, moving east at 35
  mph.

  HAZARD...Tornado and quarter size hail. Wind gusts to near 80 mph. 

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southwestern Kiowa County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3743 9947 3758 9946 3757 9916 3738 9919
      3738 9927
TIME...MOT...LOC 1006Z 277DEG 29KT 3749 9938 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

TURNER
3 follow-up statements
256 
WWUS53 KDDC 031021
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
521 AM CDT Mon Jun 3 2024

KSC097-031030-
/O.CON.KDDC.TO.W.0010.000000T0000Z-240603T1030Z/
Kiowa KS-
521 AM CDT Mon Jun 3 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 AM CDT FOR
SOUTHWESTERN KIOWA COUNTY...

At 521 AM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles west of Belvidere, moving east at 35 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southwestern Kiowa County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3743 9947 3758 9946 3757 9916 3738 9919
      3738 9927
TIME...MOT...LOC 1021Z 277DEG 29KT 3747 9923 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

TURNER
840 
WWUS53 KDDC 031022
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
522 AM CDT Mon Jun 3 2024

KSC097-031030-
/O.CON.KDDC.TO.W.0010.000000T0000Z-240603T1030Z/
Kiowa KS-
522 AM CDT Mon Jun 3 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 AM CDT FOR SOUTH
CENTRAL KIOWA COUNTY...

At 522 AM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles west of Belvidere, moving east at 35 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
south central Kiowa County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3741 9932 3757 9929 3757 9916 3738 9919
      3738 9926
TIME...MOT...LOC 1022Z 277DEG 29KT 3747 9922 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

TURNER
850 
WWUS53 KDDC 031033
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
533 AM CDT Mon Jun 3 2024

KSC097-031042-
/O.EXP.KDDC.TO.W.0010.000000T0000Z-240603T1030Z/
Kiowa KS-
533 AM CDT Mon Jun 3 2024

...THE TORNADO WARNING FOR SOUTH CENTRAL KIOWA COUNTY HAS EXPIRED...

The tornadic thunderstorm which prompted the warning has weakened 
below severe levels. Rotation no longer appears sufficient to 
justify a tornado warning. Therefore, the warning has been allowed 
to expire.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
south central Kansas.

&&

LAT...LON 3741 9932 3757 9929 3757 9916 3738 9919
      3738 9926
TIME...MOT...LOC 1032Z 277DEG 29KT 3746 9913 

$$

TURNER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this tornado warning went out at Jun 3, 2:05 AM CDT, 3 hours 1 minute earlier. Its key messages:

  • Typical early summer weather for the next several days, with seasonably hot afternoons and little chance of rainfall.
  • Isolated severe thunderstorms possible southeast of Dodge City Monday afternoon and evening.
  • Some of the hottest temperatures so far in 2024 expected Wednesday.
Area forecast discussion, Jun 3, 2:05 AM CDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Dodge City KS
205 AM CDT Mon Jun 3 2024

...Updated Short/Long Term...

.KEY MESSAGES...

- Typical early summer weather for the next several days, with
  seasonably hot afternoons and little chance of rainfall.

- Isolated severe thunderstorms possible southeast of Dodge City
  Monday afternoon and evening.

- Some of the hottest temperatures so far in 2024 expected
  Wednesday.

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 205 AM CDT Mon Jun 3 2024

Thunderstorms struggled to maintain their identity Sunday evening,
in response to a warm capping inversion. Midnight radar and
satellite imagery showed another thunderstorm complex developing
west of Scott City, and 00z ARW/NAM latch onto this feature and
move it southeastward through sunrise. These elevated storms
will pose a risk for at least marginally severe hail and wind
gusts through sunrise Monday, and have coordinated severe
thunderstorm watch #383 with SPC. Maintained pops through
sunrise, with the expectation of the MCS tracking southeast.

Winds will be much weaker on Monday, with a much more diffuse
pressure gradient. Afternoon temperatures are expected to be
several degrees above normal for early June, in the upper 80s
to lower 90s. 00z NAM once again develops extreme instability
across southeast zones Monday afternoon, with MU CAPE as high as
5000 J/kg, given dewpoints in the upper 60s. Forcing for
initiation is again very subtle, and thunderstorms will again
struggle to develop/sustain, and most if not all activity should
be east/southeast of SW KS. This stated, any updraft that can
establish in the extreme instability will be capable of 2-3 inch
diameter hail, and a marginal 5% risk for hail/wind for the
southeast zones from SPC is conditionally warranted. Pops for
the southeast zones are necessarily very low, in the slight
chance category (<25%). Although pops are low, noticed 00z ECMWF
QPF fields strongly suggest convective initiation along the
DDC/ICT CWA border by 7 pm Monday, and severe/wind hail
potential will need to be monitored in the extreme instability.

The temperature regime changes little Monday night through
Tuesday, with more sunrise temperatures in the lower to mid
60s, and afternoon temperatures in the upper 80s and lower 90s.
Strong closed cyclone and shortwave trough centered over
Saskatchewan 7 am Tuesday will rotate into the northern/central
plains 7 pm Tuesday. An associated cold front and
north/northeast wind shift is expected Tuesday and opted to
follow the 90%ile of the NBM for these post frontal winds, with
gusts near 30 mph, which is similar to 00z MAV guidance. We are
entering the time of year when cold fronts have less and less
cohesion and impact, and no cold advection is expected behind
this boundary. As such, temperatures Tuesday will mirror those
of Monday. Any thunderstorms associated with this cold front and
trough passage are expected to remain northeast of SW KS, and
kept all grids dry (pops < 15%).

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Issued at 205 AM CDT Mon Jun 3 2024

All models continue to show strong warming, with strong height
and thickness increases, on Wednesday, delivering the hottest
day of the young summer season so far. The subtropical midlevel
anticyclone builds strongly northward into New Mexico, at near
592 dm strength 7 pm Wednesday. A gentle SWly downslope
compression is also expected, which when combined with 850 mb
temperatures warming into the upper 20s C, will warm all
locations easily into the mid 90s. 00z GEFS ensemble members
show the probability of max temperature > 90 is well over 90%
Wednesday, with a 10% probability of reaching 100 in the favored
Red Hills southeast of DDC. Strong subsidence Wednesday for few
if any clouds.

Upper high will only get stronger Thursday, near 594 dm over
northern New Mexico, with 500 mb heights > 590 dm over SW KS.
This would normally translate into even hotter temperatures near
100, but a weak cold frontal passage and associated easterly
wind components will keep afternoon temperatures capped in the
upper 80s and lower 90s. With strong capping aloft, the
probability of rainfall with this frontal passage is very low.

Friday through Sunday, 592-593 dm upper high is still very well
established 7 am Friday, but models consistently show the upper
high and midlevel heights weakening, and the reintroduction of
shower and thunderstorm chances, into next weekend. NBM's chance
category pops match EPS trends in measurable QPF probability,
and these were accepted, along with a moderation of afternoon
temperatures back into the 80s.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 205 AM CDT Mon Jun 3 2024

Update: Another MCS convective complex has organized west of
GCK as of 07z Mon, and will track southeast through 12z Mon.
Update TAFs to include a convective TEMPO group at GCK, with
more likely needed at DDC before 12z.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
Hazardous weather outlook, Jun 3, 2:27 AM CDT, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
227 AM CDT Mon Jun 3 2024

KSZ030-031-043>046-061>066-074>081-084>090-040730-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
227 AM CDT Mon Jun 3 2024 /127 AM MDT Mon Jun 3 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Monday.

Isolated severe thunderstorms are possible southeast of Dodge City
Monday afternoon and evening. Coverage will be limited, but any
sustained thunderstorm will be capable of producing very large
hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Saturday.

No widespread hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation is possible southeast of Dodge City
Monday afternoon and evening.

In the hours before

Special weather statement, Jun 3, 2:54 AM CDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Dodge City KS
254 AM CDT Mon Jun 3 2024

KSZ043-044-063-077-030830-
Gray KS-Finney KS-Lane KS-Scott KS-
254 AM CDT Mon Jun 3 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN FINNEY...SOUTHEASTERN
SCOTT...SOUTHERN LANE AND NORTHWESTERN GRAY COUNTIES THROUGH 330 AM
CDT...

At 254 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Garden City, moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northern Finney,
southeastern Scott, southern Lane and northwestern Gray Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
southwestern and west central Kansas.

&&

LAT...LON 3785 10044 3802 10100 3834 10087 3839 10025
TIME...MOT...LOC 0754Z 280DEG 15KT 3812 10078

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

TURNER
Local storm report, Jun 3, 3:13 AM CDT, 1 hour 53 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
313 AM CDT Mon Jun 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 AM     Tstm Wnd Gst     3 NW Pierceville        37.92N 100.72W
06/03/2024  M74 MPH          Finney             KS   ASOS

            ASOS station KGCK Garden City.

&&

RB
Local storm report, Jun 3, 3:37 AM CDT, 1 hour 29 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
337 AM CDT Mon Jun 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 AM     Tstm Wnd Dmg     1 SE Ingalls            37.82N 100.44W
06/03/2024                   Gray               KS   Public

            Report from mPING: 1-inch tree limbs broken;
            Shingles blown off.

&&

RB
Local storm report, Jun 3, 3:49 AM CDT, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
349 AM CDT Mon Jun 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 AM     Tstm Wnd Gst     1 NNE Sublette          37.50N 100.83W
06/03/2024  M62 MPH          Haskell            KS   AWOS

            AWOS station K19S 1 NE Sublette.

&&

RB
Local storm report, Jun 3, 4:16 AM CDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
416 AM CDT Mon Jun 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 AM     Tstm Wnd Gst     4 NNW The Haggard Eleva 37.69N 100.35W
06/03/2024  M59 MPH          Gray               KS   Mesonet

            Mesonet station FW8871 Cimarron.

&&

RB
Local storm report, Jun 3, 4:27 AM CDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
427 AM CDT Mon Jun 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 AM     Tstm Wnd Gst     3 ENE Dodge City        37.77N 99.97W
06/03/2024  M67 MPH          Ford               KS   ASOS

            ASOS station KDDC Dodge City Regional
            Airport.

&&

RB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:16 PM CDTSpecial Weather StatementDDCGrant44 min
Jun 2, 7:41 PM CDTSpecial Weather StatementDDCFinney, Gray, Haskell34 min
Jun 2, 8:06 PM CDTSpecial Weather StatementDDCGray24 min
Jun 2, 8:24 PM CDTSpecial Weather StatementDDCGray36 min
Jun 3, 1:23 AM CDTSpecial Weather StatementDDCFinney, Kearny, Scott37 min
Jun 3, 1:39 AM CDTSpecial Weather StatementDDCHamilton36 min
Jun 3, 2:01 AM CDTSpecial Weather StatementDDCFinney, Kearny, Stanton29 min
Jun 3, 2:27 AM CDTSpecial Weather StatementDDCFinney, Grant33 min
Jun 3, 2:47 AM CDTSevere Thunderstorm WarningDDCFinney, Grant, Gray, Haskell, Kearny, Seward43 min
Jun 3, 2:54 AM CDTSpecial Weather StatementDDCFinney36 min
Jun 3, 3:06 AM CDTSevere Thunderstorm WarningDDCFinney, Gray, Lane39 min
Jun 3, 3:19 AM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Ford, Gray, Haskell, Hodgeman, Meade and 2 more41 min
Jun 3, 3:29 AM CDTSevere Thunderstorm WarningDDCClark, Comanche, Ford, Kiowa34 min
Jun 3, 3:40 AM CDTSevere Thunderstorm Warning Considerable damage threatDDCClark, Edwards, Ford, Gray, Hodgeman, Meade and 1 more50 min
Jun 3, 4:01 AM CDTAreal Flood AdvisoryDDCClark, Finney, Ford, Gray, Hodgeman, Kiowa and 1 more3 hr
Jun 3, 4:17 AM CDTSevere Thunderstorm Warning Considerable damage threatDDCClark, Comanche, Edwards, Ford, Hodgeman, Kiowa and 2 more43 min
Jun 3, 4:36 AM CDTSevere Thunderstorm Warning Considerable damage threatDDCClark, Meade39 min
Jun 3, 4:43 AM CDTSevere Thunderstorm Warning Considerable damage threatDDCBarber, Clark, Comanche, Edwards, Ford, Kiowa and 1 more47 min
Jun 3, 4:55 AM CDTSevere Thunderstorm Warning Destructive damage threatDDCClark, Comanche, Ford, Kiowa50 min
Jun 3, 5:26 AM CDTSevere Thunderstorm Warning Considerable damage threatDDCBarber, Comanche, Edwards, Kiowa, Pratt49 min
Jun 3, 5:49 AM CDTSevere Thunderstorm Warning Destructive damage threatDDCBarber41 min

Nearby

Tornado Warnings in Kansas, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.